Pennsylvania, 2004Flash Flood in Pennsylvania, May 18 to 19, 2004
May 18 to 19, 2004 · NWS CTP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 18, 7:09 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, May 18, 7:09 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
809 PM EDT TUE MAY 18 2004
.UPDATE...
ONGOING ISOLATED SVR WX CONTG OVER LOWER SUSQ AT THE MOMENT...WHILE
FLASH FLOOD WARNING FOR CLEARFIELD COUNTY TRAINING ECHOES CONTINUES.
ALREADY SENT UPDATE FOR CANCELLATION OF SEVERE THUNDERSTORM WATCH
OVR NRN PORTION OF CWA. WL SEND A LATER EVENING UPDATE TO CLEAN UP
WORDING FOR THE OVERNIGHT.
DEVOIR
.PREVIOUS DISCUSSION...
WITH SEVERE WEATHER BECOMING MORE LIKELY ACROSS PARTS OF CWA...WILL
KEEP THIS SHORT. CURRENTLY SVR TSTORM WATCHES OUT TO OUR WEST AND
NORTH...INCLUDING NORTHERN TIER. SOME BREAKS OF SUN DURING THE
AFTERNOON HAS DESTABILIZED THE ATMOSPHERE...AND ADDITIONAL SHEAR TO
THE NORTH WILL AID IN POTENTIAL SVR TSTORM DEVELOPMENT. ACROSS THE
SOUTH...INSTABILITY PRESENT BUT SHEAR DECREASES...SO A FEW PULSE
TYPE STRONGER STORMS POSSIBLE. BIGGEST THREAT FOR THE SOUTH WILL BE
IN THE LAURELS WHERE TRAINING ECHOS COULD CAUSE FLOODING IN THESE
ALREADY WET COUNTIES.
COLD FRONT GRADUALLY PUSHES THROUGH TONIGHT...LINGERING ACROSS S PA
AND KEEPING SHOWERS IN THAT REGION INTO TOMORROW. THEN THE FRONT
TURNS AROUND AND HEADS BACK NORTHWARD AS A WARM FRONT BRINGING
ADDITIONAL CHANCES FOR THUNDERSTORMS.
.LONG TERM...
BOUNDARY STILL HANGING AROUND THROUGH MUCH OF THE WEEK ALIGNED E/W
AND PARALLEL TO UPPER FLOW...BRINGING LITTLE CHANGE TO THE WEATHER
AND KEEPING A DAILY CHANCE FOR SHOWERS/TSTORMS IN THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG 64 77 60 77 / 50 50 10 30
WILLIAMSPORT 60 77 54 74 / 50 30 10 30
BRADFORD 49 70 52 72 / 50 20 10 40
JOHNSTOWN 58 68 58 73 / 60 60 10 40
ALTOONA 59 73 57 75 / 50 50 10 30
STATE COLLEGE 58 72 56 76 / 50 40 10 30
SELINSGROVE 61 77 56 75 / 50 30 10 30
LANCASTER 62 79 59 79 / 50 40 10 30
YORK 62 79 60 80 / 50 50 10 30
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PA024-033.
&&
Hazardous weather outlook, May 18, 4:16 AM EST, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 AM EDT TUE MAY 18 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190912-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
516 AM EDT TUE MAY 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A COLD FRONT...OVER MICHIGAN THIS MORNING...WILL PUSH INTO
PENNSYLVANIA LATE TODAY...PRECEDED BY SHOWERS AND THUNDERSTORMS. A
FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS GUSTS OR
LARGE HAIL. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER THE
NORTHERN MOUNTAINS LATE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 18, 5:58 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
658 PM EDT TUE MAY 18 2004
PAZ057-059-066-190000-
DAUPHIN-LANCASTER-LEBANON-
658 PM EDT TUE MAY 18 2004
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN
DAUPHIN...SOUTHERN LEBANON AND NORTHERN LANCASTER COUNTIES...
AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIDDLETOWN...MOVING EAST AT 10 MPH. THE
THUNDERSTORM WILL BE NEAR ELIZABETHTOWN AT 710 PM...RHEEMS...LAWN AT
715 PM...MAYTOWN AT 720 PM...MOUNT GRETNA AT 725 PM...MOUNT
JOY...MARIETTA AT 730 PM...COLUMBIA AND CORNWALL AT 740 PM.
WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE
POSSIBLE WITH THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS. IN ADDITION...VERY HEAVY RAIN WILL FALL...
AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.
RXR
Special weather statement, May 18, 5:59 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
659 PM EDT TUE MAY 18 2004
PAZ063-065-190000-
CUMBERLAND-YORK-
659 PM EDT TUE MAY 18 2004
...STRONG THUNDERSTORMS WILL AFFECT YORK AND CUMBERLAND COUNTIES...
AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
MECHANICSBURG TO 9 MILES NORTHWEST OF WEIGELSTOWN TO 8 MILES NORTH OF
HANOVER...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
HOGESTOWN...WERTZVILLE...SIDDONSBURG...MECHANICSBURG AT 705 PM...
SHIREMANSTOWN...LEWISBERRY AT 710 PM...WORMLEYSBURG...NEW
CUMBERLAND...LOWER ALLEN AND LEMOYNE AT 715 PM.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
GRUMM
Local storm report, May 18, 6:39 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG LOYSVILLE 40.38N 77.33W
05/18/2004 PERRY PA LAW ENFORCEMENT
NUMEROUS TREES DOWN AND MINOR FLOODING
0620 PM TORNADO 5 W CHAMBERSBURG 39.93N 77.75W
05/18/2004 FRANKLIN PA PUBLIC
OBSERVER WITNESSED THE TORNADO BRIEFLY TOUCH DOWN IN A
FIELD 300 YARDS SOUTH OF HIS TRAILER. FUNNEL CLOUD
QUICKLY LIFTED BACK UP INTO CLOUDS. NO DAMAGE NOTED.
0638 PM TSTM WND DMG 10 SW CARLISLE 40.10N 77.32W
05/18/2004 CUMBERLAND PA LAW ENFORCEMENT
SEVERAL TREES DOWN IN SOUTHAMPTON TOWNSHIP.
&&
VGCSpecial weather statement, May 18, 6:44 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 PM EDT TUE MAY 18 2004
PAZ004>006-010>012-037-041-042-045-046-182330-
CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING
PA-POTTER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN
PA-TIOGA PA-WARREN PA-
744 PM EDT TUE MAY 18 2004
...THE SEVERE THUNDERSTORM WATCH PREVIOUSLY IN EFFECT UNTIL 10 PM EDT
HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...
CAMERON...CLINTON...ELK...LYCOMING...MCKEAN...POTTER...SULLIVAN...
TIOGA AND WARREN.
THE STRONGEST THUNDERSTORMS HAVE MOVED SOUTH OF THE AREA. WHILE
SCATTERED SHOWERS...AND POSSIBLY A BRIEF THUNDERSTORM WILL OCCUR
THROUGH THE REST OF THE EVENING HOURS...THE THREAT FOR SEVERE WEATHER
HAS ENDED.
LAMBERT/GRUMM
Local storm report, May 18, 7:14 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG SIDDONSBURG 40.15N 76.96W
05/18/2004 YORK PA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
VGCSpecial weather statement, May 18, 9:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 PM EDT TUE MAY 18 2004
PAZ034-035-190300-
BEDFORD-FULTON-
1030 PM EDT TUE MAY 18 2004
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FULTON COUNTIES...
AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF BEDFORD...MOVING EAST AT 35
MPH. THE THUNDERSTORM WILL BE NEAR INGLESMITH AROUND 1035 PM...BARNES
GAP AROUND 1040 PM...LOCUST GROVE AROUND 1045 PM...COVE MILLS AND
NEEDMORE AROUND 1055 PM.
LOCALLY HEAVY RAIN...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.
GRUMM
Flash Flood, Somerset
- When
- May 18, 9:30 PM EST to May 19, 2:00 AM EST
- Where
- Somerset County, Berlin
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Heavy rain caused flash flooding, which closed several roads in the Berlin area of Somerset county including Route 160 S. In addition, Township Road north of Rockwood was flooded with 1 foot of water on the road and over the bridge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Puerto Rico, May 18, 20041 death · $4,000 · 1 event
- Lightning Strike in Mississippi, May 18, 20041 death · 1 event
- Flooding in Ohio, May 18 to 20, 2004$3.6 million · 3 events
- Flood and Hail in Ohio, May 18, 2004$383,000 · 52 kt wind · 19 events
- Flood in Louisiana, May 18 to 20, 2004$500,000 · 1 event
- Hail and Damaging Winds in Maryland, May 18, 2004$91,000 · 55 kt wind · 8 events
- Lightning Strike in Massachusetts, May 18, 2004$125,000 · 1 event
- Flash Flooding and Flood in Ohio, May 18 to 19, 2004$56,000 · 64 kt wind · 9 events
- Flood in West Virginia, May 18 to 19, 2004$75,000 · 1 event
- Tornadoes and Flash Flooding in Illinois, May 18, 2004F1 · 13 events
- Flood in Ohio, May 18, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 18, 2004$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399633.